Pennsylvania, 2002

Damaging Wind in Pennsylvania, August 5, 2002

August 5, 2002 · NWS CTP · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 5, 8:35 AM EST, 4 hours 40 minutes earlier.

Area forecast discussion, Aug 5, 8:35 AM EST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
935 AM EDT MON AUG 5 2002

WL ONLY MAKE VERY MINOR TWEAKS TO CLOUD COVER AND TEMPS IN
ZONES/RDF...OTRW FORECAST RIGHT ON TRACK. ONGOING SHOWERS AND TSTMS
WITH LOCALLY VERY HEAVY RAIN IN SE ZONES WL SLOWLY MOVE SE. OTHER
SHOWERS OVER WESTERN ZONES SHOWING GRADUAL WEAKENING TREND. INITIAL
SHORTWAVE MOVING ESE ACROSS CWA AIDING IN THE EARLY DEVELOPMENT OF
CONVECTION. IN ADDITION..WEAK WIND SIHFT LINE MOVING ALONG/JUST
AHEAD OF FEATURE. COLD FRONT APPEARS TO BE JUST S OF LAKE
ONTARIO STRETCHING INTO NORTHERN OHIO...WITH SECONDARY LURKING
BEHIND JUST N OF GREAT LAKES. IT IS BEHIND THIS SECONDARY THAT THE
MUCH DRIER AIR RESIDES...AND THIS MAY NOT REACH CWA UNTIL AFTER
MIDNIGHT.

FIRST FRONT MORE THAN SUFFICIENT TO TRIGGER STRONG TSTMS WITH
TORRENTIAL RAIN/LOCALLY STRONG GUSTY WINDS ACROSS CWA THROUGH THIS
EVENING. MODELS IMPLY SLIGHTLY DRIER MID LEVEL AIR ENTERING AREA
FROM NW BY LATER THIS AFT...AND SHOULD IT MOVE IN JUST A TAD
FASTER...IT COULD AID IN DOWNDRAFT POTENTIAL WITH AFT STORMS. SPC
CONTINUES SLGHT RISK FOR CENTRAL AND SE AREAS. SPS HAS BEEN ISSUED
FOR ALL OF CWA TO ACCOUNT FOR SEVERE WX POTENTIAL...FOR ALL OF CWA.
WOULD NOT BE SURPRISED TO SEE ADDITIONAL STORMS REFIRE WITH
SECONDARY BOUNDARY LATER THIS AFT THROUGH MIDNIGHT FOR NW AREAS.

.CTP...SPS FOR ALL OF AREA FOR SLGHT RISK OF SEVERE TSTMS.

KL

In the hours before

Special weather statement, Aug 5, 8:03 AM EST, 5 hours 12 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-052000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
903 AM EDT MON AUG 5 2002

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS MORNING
THROUGH THIS EVENING ACROSS ALL OF CENTRAL PENNSYLVANIA...

A COLD FRONT LOCATED ALONG THE NORTH SHORE OF LAKE ERIE AT MID
MORNING WILL WILL PUSH TO THE SOUTHEAST...REACHING THE NORTHWEST
MOUNTAINS DURING THE MID AFTERNOON...AND THE LOWER SUSQUEHANNA
VALLEY THIS EVENING.

ALONG AND AHEAD OF THIS FRONT...SCATTERED STRONG TO SEVERE
THUNDERSTORMS WILL DEVELOP IN THE VERY WARM AND HUMID AIRMASS.

THE MAIN THREAT OF SEVERE WEATHER WILL BE THIS AFTERNOON...INTO THIS
EVENING...AND WILL COME PRIMARILY IN THE FORM OF DAMAGING STRAIGHT
LINE WIND GUSTS UP TO 60 MPH.

TORRENTIAL RAIN OF UP TO AN INCH IN A 30 MINUTE PERIOD...AND
HAIL WILL ALSO BE POSSIBLE.

REMEMBER...ONE OF THE BIGGEST DANGERS DURING THUNDERSTORMS IS CLOUD
TO GROUND LIGHTNING. STAY AWAY FROM OPEN AREAS...SUCH AS GOLF
COURSES...AND SEEK SHELTER INDOORS WHEN THUNDERSTORMS APPROACH.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

SKYWARN ACTIVATION MAY BE NEEDED LATER TODAY.

LAMBERT

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
WWW.NWS.NOAA.GOV/ER/CTP

The radar

The Pittsburgh radar (KPBZ), 128 km away, was scanning. The volume nearest the first event began at 18:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Somerset

When
August 5, 1:15 PM EST
Where
Somerset County, Berlin
Measured
50 kt (58 mph)
Reported by
EMERGENCY MANAGER
Coordinates
39.917, -78.950

Trees and wires were down in Berlin.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5311656.